ICNC Abstracts, ICNC 2018

Font Size: 
Valproic Acid: A potion with caution
ALPANA SANTOSH KONDEKAR, swarupa bansode

Last modified: 2018-09-09

Abstract


Introduction

Idiosyncratic hyperammonemic encephalopathy (IHE) without liver failure is rare, completely reversible, but one of the most severe, potentially fatal, adverse drug reactions to Valproic acid(VPA). We report a case where diagnosis of IHE was masked due to overlapping symptoms of coexistant encephalopathy.

Case History:
An 8 year old girl  presented with ataxia, lethargy, drowsiness and increase in seizure frequency for 5 days. She was known epileptic since 2 years of age, and was on polytherapy (VPA, Clobazam, Lamotrigine) due to refractory focal epilepsy. A year ago she was started on steroids as her electroencephalogram (EEG) shown electrical status epilepticus in slow sleep(ESES). There was transient improvement in symptoms of encephalopathy but again deteriorated and presented with above symptoms without ESES changes on EEG. Her ammonia level was high with normal liver transaminases and normal therapeutic levels of VPA. Her symptoms resolved and the serum ammonia level normalized within72 hours of discontinuing VPA.

Discussion:

The clinical presentation of hyperammonemic encephalopathy can be varied and includes irritability, agitation, drowsiness, coma and occasionally these patients may have paradoxical seizures making the clinical diagnosis difficult. Hyperammonemia is not dependent on dose or duration of therapy. Underlying urea cycle enzyme deficiencies and Concomitant drug therapy, particularly topiramate predispose to valproate-induced hyperammonemia.

CONCLUSION:

Although diagnosis of IHE is simple, high index of suspicion is required. Monitoring of serum ammonia must be considered in children on VPA therapy for early detection of hyperammonemic encephalopathy as response to therapy is rewarding.  


Keywords


valproate,hyperammonemia,encephalopathy,ESES

Conference registration is required in order to view papers.